Drug overdose can take place due to a lot of reasons but manifests itself with tangible symptoms. If you see a person suffering from an overdose the best thing to do would be to take him/her to a hospital. Given here are the symptoms, treatment, and prevention of drug overdose.
It is imperative to comprehend the symptoms, treatments, risks, and prevention of drug overdose to avoid or help others avoid them. Getting the patient to a hospital is step one.
A drug overdose occurs when you are taking an excessive amount of medication, whether it’s an unlawful substance, an OTC medication, or perhaps a prescription medication. An overdose can bring about serious health-related complications, which include death. Drug overdoses might be intentional; however, they may also be accidental.
The seriousness of an overdose depends upon the drug, the total amount taken, and also the individual’s health status. If you think anyone is getting overdosed, you have to seek immediate medical assistance. The quicker you act, the greater the person’s likelihood of recovery. Emergency health care administered to a person that has overdosed may differ with respect to the situation, but might be a lifesaver.
The prospect of somebody overdosing on drugs depends upon the problem. One can easily pass away from an overdose, but receiving emergency medical assistance immediately cuts down on the likelihood of dying. Lots of people who overdose are fully cured and also have no negative effects. Other people may recuperate, but have body organ damage because of the overdose. This could include harm to the kidneys or even the liver.
Drug Overdose: Symptoms
The signs and symptoms of a drug overdose can vary with respect to the person, the drug, and also the quantity taken. However, there are several general signs that you could search for. The foremost and most apparent manifestation of an overdose is really ‘seeing’ an individual take more medication than is usually recommended. Other prevalent indications range from the following:
- vomiting and nausea
- loss of senses
- tremors / convulsions
- breathing trouble
- problems walking
- anger or physical violence
- oversized pupils
- hallucinations or delusions
Drug Overdose: Who Is at Risk?
There are many factors that could make an individual more in danger of medication overdose. Somebody that abuses a medication (unlawful street drug or perhaps a prescription medication) has a higher chance of overdose. Somebody who is a druggie and has overdosed previously is particularly in danger. Another risk is when consuming various drugs or blending various drugs with one another or with alcohol.
Mental health issues may also be risks for any drug overdose. A person with depression, or who shows suicidal behavior has a higher risk to have an intentional/accidental overdose. Individuals with mental health problems and without treatment are at greater risk.
Drug Overdose: Treatment
Strategy for an overdose may differ based on each situation. Whatever the kind of drug, the total amount taken, or the person involved, it is best to seek help if you think someone is overdosing.
Doctors dealing with an overdose sufferer can offer the best care when they understand what the individual ingested and just how much. However, this isn’t always feasible and so there are several basic treatment techniques you can use:
- When the patient isn’t breathing or cannot breathe, the airway should be cleared with intubation.
- Vomiting might be induced to get rid of the substance in the stomach.
- Activated charcoal might be provided to the individual that acts within the digestive system to soak up the drug.
- The stomach can also be pumped to get rid of any drug still leftover within the stomach.
- The individual might be given IV fluids, which additionally help to get rid of the substance in the body.
When the doctors understand what drug the individual took, an overdose antidote might be given.
Drug Overdose: Prevention
There are lots of ways that drug overdoses could be prevented.
- For those who have children at home, ensure that all drugs are kept out of the child’s reach.
- If you are using prescription medications, make sure to take them as guided.
- Don’t blend any medicines without asking your physician first.
- Don’t mix alcohol with prescription medications without checking with your doctor first.
- Somebody that is experiencing depression or thoughts of suicide ought to be given psychiatric care. Any threats or behaviors that appear suicidal must be taken seriously.
- For individuals who abuse drugs, stopping is the greatest method to prevent an overdose.
- Don’t mix various drugs or mix medicines with alcoholic beverages.